Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 335, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2004, 12:10 AM CDT for Miner County, Sanborn County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 12:10 AM CDT (05:10 UTC)
- Expired
- Jul 11, 2004, 12:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3042 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110510 SVRFSD SDC097-111-110545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 AM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1245 AM CDT * AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF ARTESIAN...OR ABOUT 23 MILES NORTH OF MITCHELL...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FEDORA AROUND 1220 AM CDT CARTHAGE AROUND 1225 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4418 9807 4399 9803 4402 9749 4419 9750 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:42 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 10, 8:42 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 842 PM CDT SAT JUL 10 2004 .DISCUSSION... THUNDERSTORMS STRUGGLING TO DEVELOP ACROSS THE CWA AS CAP AROUND 800 MB APPEARS TO INHIBITING CONVECTION. 21Z RUC SHOWED THIS CAP STRENGTHING THROUGH THE EVENING. SO DESPITE BETTER SFC MOISTURE OVER THE JAMES VALLEY...THE INHIBITION IS PREVENTING MUCH OF THIS ENERGY FROM BEING UTILIZED. WHILE A ISOLATED SEVERE STORM IS STILL POSSIBLE...DO NOT EXPECT WIDESPREAD SEVERE. THE ETA SHOWS LLJ DEVELOPING AFTER DARK, SO EXPECT CONVECTION TO EXPAND IN CONVERAGE ACROSS EAST CENTRAL SOUTH DAKOTA AND THEN BUILD SOUTHWARD OVERNIGHT. THEREFORE EXPECT MOST AREAS NORTH OF I90 IN SD AND MUCH OF SW MN AND NW IA TO SEE RAIN AT SOME POINT. WITH DEW POINTS RUNNING IN THE LOWER 70S...MINS SHOULD STAY AROUND 70 OVER MUCH OF THE CWA. UPDATED ZFP AND GRIDS ALREADY AVAILABLE. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 10, 10:50 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 AM CDT SAT JUL 10 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING...ALONG AND NORTHWEST OF A WAGNER SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY SEVERE THREAT IS HAIL UP TO ABOUT ONE TO ONE AND A HALF INCHES IN DIAMETER. FLOODING... SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE EVENING THROUGH THE OVERNIGHT HOURS ALONG AND EAST OF INTERSTATE 29. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS WHICH COULD PRODUCE RAPID RUNOFF...PARTICULARLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF THUNDERSTORMS IS POSSIBLE ACROSS THE AREA ON MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jul 11, 12:01 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 AM CDT SUN JUL 11 2004 SDZ038>040-050-052>060-063-064-110600- AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN- 1201 AM CDT SUN JUL 11 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 599 HAS EXPIRED... AT MIDNIGHT CDT...THUNDERSTORMS CONTINUED IN PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...BUT MOST WERE WEAKENING. AN ISOLATED SEVERE STORM IS STILL POSSIBLE THROUGH 100 AM... BUT AN OVERALL SLOW WEAKENING TREND SHOULD CONTINUE. THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 599 FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN WILL STILL BE POSSIBLE WITH THESE THUNDERSTORMS. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 45 min |
| Jul 10, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.